Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 9, NWS Topeka, KS

April 5, 1999Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 1999, 9:08 AM CDT for Morris County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 9:08 AM CDT (14:08 UTC)
Expired
Apr 5, 1999, 9:55 AM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Morris County, KS

What was reported inside it

TimeReportWhereRemark
Apr 5, 9:55 AM CDTThunderstorm Wind 52Dunlap, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 8:15 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 640 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
640 m²/s²
0-3 km storm-relative helicity
780 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KTOP 051411 RRA
SVRTOP
KSC127-051500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
908 AM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 955 AM CDT

* AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  INDICATED SEVERE THUNDERSTORMS 5 MILES SOUTHWEST OF                
  PARKERVILLE...OR ABOUT 23 MILES SOUTH OF JUNCTION CITY...MOVING    
  EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  DWIGHT
  WHITE CITY
  PARKERVILLE
  WILSEY
  DUNLAP
  COUNCIL GROVE

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:15 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 5, 3:15 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT MON APR 5 1999

...SHOWERS AND THUNDERSTORMS CONTINUE TO BE MAIN CONCERN FOR THIS
FORECAST...

WATER VAPOR IMAGERY SHOWING VORT MAX MOVING ACROSS CENTRAL NM
GETTING READY TO MAKE A MORE NORTHEAST TURN THROUGH THE TX
PANHANDLE. ALL MODELS SEEM TO HAVE A GOOD HANDLE ON THIS BUT WHEN IT
COMES TO THE SFC FEATURES THE AVN STILL SEEMS TO BE DOING THE BEST
JOB WITH A MORE SOUTHERLY TRACK ACROSS WESTERN OKLAHOMA THROUGH 12Z
THEN NORTHEAST ACROSS EASTERN KS...IN FACT PRESSURE FALLS INDICATE
AN EVEN MORE SOUTHERLY TRACK THAN THIS POSSIBLY ALONG THE KS
TURNPIKE TODAY. WILL GO MORE WITH THE AVN MODEL THIS FCST AS WELL.

RADAR SHOWING INCREASINGLY WIDESPREAD SHOWERS/THUNDERSTORMS
DEVELOPING ACROSS ALL OF CENTRAL AND EASTERN KS IN STRONG ISENTROPIC
LIFT AND WAA ALSO IN CONJUNCTION WITH WEAK WAVE AHEAD OF THE MAIN
SYSTEM.  MAIN VORT LOBE AND LIFT ASSOCIATED WITH SQUALL LINE MOVING
THROUGH WESTERN OKLAHOMA SHOULD PIVOT NORTHEAST THROUGH MIDDAY AND
FURTHER ENHANCE PRECIP. WILL THEREFORE CONTINUE PREVIOUS FCST OF
CATEGORICAL WORDING AND NEAR 100 PERCENT POPS TODAY...ALTHOUGH DRY
PUNCH MAY ABRUPTLY SHUT OFF PRECIP BY LATTER PORTIONS OF THE
AFTERNOON. ALTHOUGH IF SYSTEM COMES OUT EVEN FURTHER EAST AND SOUTH
THAN AVN...DRY SLOT COULD EVEN PASS TO THE SOUTHEAST OF THE CWA WITH
MORE WRAP AROUND CLOUDS AND PRECIP OVER THE NORTHCENTRAL LINGERING
IN THE EAST AS WELL. EITHER WAY...CLOUDS AND COOL EASTERLY FLOW OVER
THE NORTHCENTRAL PORTIONS TO THE WEST OF SFC LOW TO KEEP TEMPS IN
THE MIDDLE 50S WITH PRECIP AND WILL LOWER HIGHS SLIGHTLY MORE IN
LINE WITH FAN GUIDANCE.

BEST CHANCE FOR SEVERE WEATHER APPEARS WILL BE ALONG AND SOUTHEAST
OF SFC LOW TRACK WITH NOSE OF HIGHEST INSTABILITY OF MOISTURE ACROSS
EASTCENTRAL AND THE EASTERN PORTIONS OF NORTHEAST KANSAS...ALTHOUGH
A HIGHER POTENTIAL APPEARS FURTHER TO THE SOUTHEAST AND WILL NOT
MENTION SVR IN THE ZONES AT THIS TIME.

STRONG SUBSIDENCE DEVELOPS IMMEDIATELY BEHIND THE WAVE AS IT PASSES
THROUGH BY EARLY EVENING WITH DRIER WESTERLY AND NORTHWESTERLY
WINDS...GUSTY AT 15 TO 25 MPH THEN DIMINISHING BY MIDNIGHT AS SFC
LOW PULLS AWAY.

MOSTLY SUNNY SKIES STILL IN ORDER FOR TUESDAY WITH MORE WEST TO
SOUTHWEST FLOW AND WARMER TEMPS THAN TODAY.

.TOP...NONE.

63

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:43 AM CDTSevere Thunderstorm WarningTOPLyon62 min
Apr 5, 2:04 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha56 min
Apr 5, 2:15 PM CDTTornado WarningTOPBrown, Nemaha45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.